Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 75, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2005, 3:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 3:49 PM MDT (21:49 UTC)
- Expired
- May 24, 2005, 4:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:45 PM MDT | Tornado Watch | SPC | 7 hr |
| May 24, 1:10 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 242150 SVRGLD COC125-242245- /O.NEW.KGLD.SV.W.0075.050524T2149Z-050524T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 445 PM MDT * AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF YUMA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKVILLE AROUND 415 PM MDT... YUMA AROUND 425 PM MDT... ECKLEY AROUND 445 PM MDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4043 10277 3985 10278 3998 10242 4043 10241 $$ BURKE
3 follow-up statements
000 WWUS53 KGLD 242200 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 356 PM MDT TUE MAY 24 2005 COC125-242245- /O.CON.KGLD.SV.W.0075.000000T0000Z-050524T2245Z/ YUMA CO- 356 PM MDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR YUMA COUNTY... AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF YUMA OR 10 MILES SOUTHEAST OF CLARKVILLE...MOVING SOUTHEAST AT 15 MPH. ANOTHER DEVELOPING STORM NEAR JOES MAY BECOME SEVERE WITHIN THE NEXT 15 MINUTES. THIS SECOND STORM WAS MOVING EAST TOWARD KIRK. THE SEVERE THUNDERSTORMS WILL BE NEAR... CLARKVILLE AROUND 410 PM MDT... YUMA AROUND 440 PM MDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4043 10277 3985 10278 3998 10242 4043 10241 $$ BURKE
000 WWUS53 KGLD 242225 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 423 PM MDT TUE MAY 24 2005 COC125-242245- /O.CON.KGLD.SV.W.0075.000000T0000Z-050524T2245Z/ YUMA CO- 423 PM MDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR YUMA COUNTY... AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF YUMA...MOVING EAST AT 15 MPH. OTHER SEVERE STORMS EXTENDED THROUGH YUMA TO ABARR...MOVING EAST AT 15 MPH. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 4043 10277 3985 10278 3998 10242 4043 10241 $$ BURKE
000 WWUS53 KGLD 242232 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 430 PM MDT TUE MAY 24 2005 COC125-242245- /O.CON.KGLD.SV.W.0075.000000T0000Z-050524T2245Z/ YUMA CO- 430 PM MDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR YUMA COUNTY... AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE NUMEROUS SEVERE THUNDERSTORMS ACROSS YUMA COUNTY. A LINE OF STORMS EXTENDED FROM CLARKVILLE TO ECKLEY TO 9 MILES SOUTH OF YUMA. OTHER ISOLATED STORMS WERE LOCATED ALONG HIGHWAY 36 NEAR KIRK...AND FROM HEARTSTRONG TO WRAY. WIDESPREAD DAMAGING WINDS AND BLOWING DIRT WILL REDUCE VISIBILITY AHEAD OF THESE STORMS. DRIVERS SHOULD PULL FAR OFF THE ROAD OR TAKE SHELTER IN A STURDY BUILDING. A WIND GUST TO 58 MPH WAS RECORDED 9 MILES SOUTH OF YUMA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 4043 10277 3985 10278 3998 10242 4043 10241 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:14 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 24, 2:14 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 214 PM MDT TUE MAY 24 2005 .DISCUSSION...THE 18Z SURFACE CHART PLACES HIGH PRESSURE OVER WESTERN SOUTH DAKOTA AND LOW PRESSURE EXTENDING FROM WESTERN COLORADO SOUTHEAST INTO NORTHERN TEXAS. DEWPOINTS RANGED FROM 55 AT ITR TO 64 AT HLC. VISIBLE SATELLITE/RADAR SHOWS ONGOING CONVECTION OVER EXTREME SOUTHWEST NEBRASKA AND NORTHEAST COLORADO AND MORE TO THE WEST OVER THE HIGHER TERRAIN IN COLORADO. THE MAIN FORECAST ISSUES ARE THUNDERSTORM CHANCES TONIGHT THROUGH WEDNESDAY. THE WEAK RIDGE OVER THE ROCKIES WILL CONTINUE TODAY BUT THEN THE UPPER FLOW TRANSITIONS TO NORTHWEST FLOW FOR THE REST OF THIS FORECAST AS A RIDGE AMPLIFIES NEAR THE WEST COAST. AT THE SURFACE...WEAK LOW PRESSURE WILL CONTINUE ACROSS THE FORECAST AREA TODAY. A NEAR REPEAT OF YESTERDAYS SEVERE WEATHER LIKELY TONIGHT. STORMS SHOULD INITIATE NEAR MOISTURE/SURFACE CONVERGENCE AXIS IN EASTERN COLORADO AND THEN MOVE EAST ACROSS KANSAS/NEBRASKA COUNTIES. MODELS INDICATES AN MCS DEVELOPING LATER TONIGHT ACROSS WESTERN KANSAS WHERE THERE IS A SLIGHT CHANCE OF HEAVY RAINFALL. THE MCS IS PROGGED TO MOVE SOUTHEAST ACROSS THE FORECAST AREA. PLAN TO HANDLE THIS RISK WITH HEAVY RAINFALL WORDING IN ZONES. BY WEDNESDAY MORNING...THE ATMOSPHERE SHOULD BE STABLIZED DUE TO THE MCS AND IT WILL BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER UNTIL THE AFTERNOON. BY AFTERNOON INSTABILITY WILL BE CONFINED TO THE SOUTHEAST HALF OF THE FORECAST AREA WHERE THERE IS A CHANCE OF THUNDERSTORMS. BY WEDNESDAY EVENING...STABLE AIR WILL OVERTAKE THE ENTIRE FORECAST AREA AS HIGH PRESSURE BUILDS IN. CONSEQUENTLY DRY WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS HIGH PRESSURE AND SUBSIDENCE DOMINATES. MAX/MIN TEMPERATURES WILL COOL DOWN UNDER INFLUENCE THE HIGH PRESSURE ESPECIALLY WEDNESDAY/THURSDAY AND THEN START TO WARM UP FRIDAY. GUIDANCE IS CLOSE AND WILL FOLLOW. MAX TEMPERATURES WILL DROP DOWN INTO THE MID TO UPPER 60S WITH LOWS DIPPING INTO THE MID 40S WEDNESDAY NIGHT/THURSDAY NIGHT...OTHERWISE LOW TEMPERATURES WILL BE IN THE 50S. DAYS 4-7...THE UPPER RIDGE OVER THE ROCKIES CONTINUES SATURDAY AND FLATTENS SOME SUNDAY. FLOW BECOMES ALMOST ZONAL FOR MONDAY AND TUESDAY. SHORTWAVES ROUNDING THE TOP OF THE RIDGE WILL PROVIDE FORCING FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FOR THE FIRST TWO DAYS. HIGH PRESSURE BUILDS IN MONDAY AND THEN A LEE TROUGH DEVELOPS TUESDAY IN RESPONSE TO A TROUGH IN THE INTERMOUNTAIN WEST. MONDAY SHOULD BE DRY WITH SUBSIDENCE OVER THE AREA. DYNAMICS SHOULD BE TOO DISTANT ON TUESDAY SO WILL KEEP DRY. MAX TEMPERATURES WILL CONTINUE IN THE 80S WITH LOWS IN THE 50S. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && FS
Hazardous weather outlook, May 24, 10:26 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT TUE MAY 24 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1026 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON. A FEW STORMS HAVE ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING. ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND EAST THROUGH THE EVENING. LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70. LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Special weather statement, May 24, 1:11 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 111 PM MDT TUE MAY 24 2005 COZ090-091-250200- KIT CARSON-YUMA- 111 PM MDT TUE MAY 24 2005 ...TORNADO WATCH 322 IS IN EFFECT UNTIL 8 PM MDT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 8 PM MDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN COLORADO: YUMA...KIT CARSON HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JRM
Special weather statement, May 24, 1:42 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 142 PM MDT TUE MAY 24 2005 COZ092-250200- CHEYENNE CO- 142 PM MDT TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 323 IS IN EFFECT UNTIL 8 PM MDT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN COLORADO: CHEYENNE HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DLF
Special weather statement, May 24, 2:43 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT TUE MAY 24 2005 NEZ079>081-250400- DUNDY-HITCHCOCK-RED WILLOW- 243 PM MDT (343 PM CDT) TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 324 IS IN EFFECT UNTIL 10 PM MDT (11 PM CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR PORTIONS OF SOUTHWEST NEBRASKA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: DUNDY...HITCHCOCK...RED WILLOW HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:17 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 43 min |
| May 23, 7:17 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| May 24, 4:40 PM MDT | Tornado Warning | GLD | Yuma | 51 min |
| May 24, 5:03 PM MDT | Tornado Warning | GLD | Kit Carson | 20 min |
| May 24, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 59 min |
| May 24, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| May 24, 5:48 PM MDT | Tornado Warning | GLD | Cheyenne | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.